Dr. Keith Roach
The Clinton Herald
---- — Dear Dr. Roach: I have a spot on my back that never stops itching. It has been like that for several years (at least three), and although it is tolerable, it is also very annoying. Every so often, a sore that looks like a pimple will form, which usually lasts for several weeks, then goes away. Still, the itching continues.
I am a healthy person and rarely go to the doctor. I mentioned it to my family doctor during a visit. He was in a hurry and barely looked at it, but said it probably was dry skin. This doesn’t make sense because I don’t have a similar problem anywhere else. I have tried lotion, cortisone, topical antibiotics and medicated ointments. Nothing seems to help. I am concerned because the same doctor told an elderly friend that a blood blister he had was nothing, and it turned out to be melanoma. I have never been a sunbather, but I have been exposed to the sun and I have a very fair complexion. Is this something that I should be concerned about? — S.S.
Answer: Melanoma is the most dangerous form of skin cancer. Moles should be inspected for melanoma using the ABCD rule. “A,” for asymmetry, means one half appears differently from the other. “B,” for border irregularity, means a mole that is uneven and not round, like a typical mole. “C,” for color, means different parts of the mole are colored differently -- brown, red, tan, black all may be present. “D” is for a diameter greater than 6 mm (about the size of a pencil eraser). Any of these, or even a change in a previously regular mole, should bring you to your doctor.
Itching can be a sign of melanoma. It is concerning that the doctor did not do a thorough exam, with good lighting and magnification if necessary. I would recommend you visit a dermatologist, if only to be reassured that it is nothing to be worried about.
Dear Dr. Roach: I am an 83-year-old male in general good health.
I have been taking 500 mg of niacin, three times a day since the mid-1980s. This did lower my cholesterol somewhat. My current cholesterol is LDL 91 and HDL 27. I exercise regularly, and eat a very healthy diet, so I don’t know if my good cholesterol readings are the result of niacin or diet and exercise. I have recently read articles advising against taking niacin for cholesterol control. Is it safe to continue taking this high dose of niacin? — P.H.
Answer: Niacin (vitamin B-3) reduces the unhealthy LDL cholesterol and increases the healthy HDL cholesterol, and has been used for decades. Recent studies have cast some doubt on the ability of niacin to prevent heart disease, even though it makes cholesterol numbers better. However, the recent trials have concentrated on people already taking a statin drug, which it sounds like you are not. There was no evidence of harm to the heart from the niacin.
High doses of niacin can cause flushing, which can be extremely unpleasant, and also can raise blood sugar levels. Injury to the liver is possible, and may rarely be severe.
I no longer recommend starting niacin for people who need medication treatment for high cholesterol levels, because the evidence is clear that statins are effective and safe for most people, and the effectiveness of niacin is in some doubt. However, you clearly are doing very well, and whether it is your healthy diet, your regular exercise, the niacin or, most likely, a combination that is keeping you healthy and your cholesterol good at 83, I have a hard time arguing with your success.
READERS: The booklet on asthma and its control explains this illness in detail. Readers can obtain a copy by writing: Dr. Roach — No. 602, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.